Alert archive / Utah / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 7, NWS Salt Lake City, UT

June 2, 2019Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 2, 2019, 1:20 PM MDT for Cache County, Rich County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2019, 1:20 PM MDT (19:20 UTC)
Expired
Jun 2, 2019, 1:45 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 122 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

088 
WUUS55 KSLC 021920
SVRSLC
UTC005-033-021945-
/O.NEW.KSLC.SV.W.0007.190602T1920Z-190602T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
120 PM MDT SUN JUN 2 2019

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Eastern Cache County in northern Utah...
  Northwestern Rich County in northern Utah...

* Until 145 PM MDT

* At 119 PM MDT, a severe thunderstorm was located over Laketown,
  moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Laketown, Bear Lake Idaho Portion, Garden City, Garden,
  Meadowville, Pickelville and Lakota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11114 4176 11130 4177 11145 4200 11143
      4201 11119
TIME...MOT...LOC 1919Z 198DEG 13KT 4183 11135 

HAIL...1.00IN
WIND...60MPH
 
$$

Bonnette
2 follow-up statements
346 
WWUS55 KSLC 021933
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
133 PM MDT SUN JUN 2 2019

UTC005-021943-
/O.CAN.KSLC.SV.W.0007.000000T0000Z-190602T1945Z/
Cache UT-
133 PM MDT SUN JUN 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CACHE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4200 11114 4182 11127 4182 11138 4200 11142
TIME...MOT...LOC 1933Z 200DEG 13KT 4187 11132 

$$

UTC033-021945-
/O.CON.KSLC.SV.W.0007.000000T0000Z-190602T1945Z/
Rich UT-
133 PM MDT SUN JUN 2 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM MDT
FOR NORTH CENTRAL RICH COUNTY...

At 133 PM MDT, a severe thunderstorm was located near Laketown,
moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Laketown, Garden City, Garden, Pickelville and Lakota. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11114 4182 11127 4182 11138 4200 11142
TIME...MOT...LOC 1933Z 200DEG 13KT 4187 11132 

HAIL...1.00IN
WIND...60MPH
 
$$

Bonnette
839 
WWUS55 KSLC 021942
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
142 PM MDT SUN JUN 2 2019

UTC033-021952-
/O.EXP.KSLC.SV.W.0007.000000T0000Z-190602T1945Z/
Rich UT-
142 PM MDT SUN JUN 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL RICH COUNTY WILL
EXPIRE AT 145 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  

However gusty winds are still possible with this thunderstorm.

LAT...LON 4200 11114 4182 11127 4182 11138 4200 11142
TIME...MOT...LOC 1942Z 198DEG 13KT 4190 11131 

$$

Bonnette

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 11:11 AM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 2, 11:11 AM MDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1111 AM MDT Sun Jun 2 2019

.SYNOPSIS...A slow moving upper level low pressure system over
California will gradually shift eastward through early in the
upcoming week. A warming trend will develop across Utah during the
week.

&&

.DISCUSSION...A slowly filling upper level low is currently
located across California. Several embedded shortwaves are
rotating around the eastern periphery of the low...northward
through Nevada and Utah. This has spawned weak convection across
west central Utah and the Salt Flats this morning. Expect the wave
responsible for this early convection to shift north through the
late morning hours.

HREF guidance supports destabilization with MUCAPE values near
1000-1500 J/kg by later this afternoon across the northern half of
Utah. Deep layer shear will hover around 25-30 kts, right on the
threshold for the potential for organized convection. The best
shear looks to be on the periphery of the best instability.
Expect...much like yesterday...thunderstorms to develop and to be
mainly pulse type convection in nature. But a few thunderstorms
will be briefly capable of organization and attendant small hail
and gusty wind threats...especially in areas with both maximized
instability and deep layer shear combined with beneficial terrain
interactions.

Updated the forecast to increase pops this morning to better match
current trends and increased pops further south and west based on
a variety of CAMs members producing convection as far south as
Cedar City. No additional updates are anticipated.

&&

.AVIATION...Northwest winds currently in place at the KSLC terminal
are expected to prevail into this evening under VFR conditions. This
said, once again after 21z thunderstorm buildups are anticipated to
increase near the southern/eastern gates prior to lifting north
toward the terminal. A 30% chance exists that thunderstorms will
directly impact the terminal late afternoon/eve, while a 50% chance
exists that gusty erratic winds will switch the prevailing northwest
winds to a more southerly orientation within the 22-03z window.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Kruse/Merrill

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jun 2, 10:55 AM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
1055 AM MDT Sun Jun 2 2019

UTZ001>016-019>021-517-518-WYZ021-031300-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
1055 AM MDT Sun Jun 2 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms will re-develop across mainly the
northern half of Utah this afternoon and evening. Locally heavy
rainfall, gusty winds and small hail will be possible any
thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will remain possible Monday...with the potential
for heavy rain, gusty winds and small hail each afternoon and
evening.

With much warmer temperatures expected, snowmelt will accelerate
at high elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Special weather statement, Jun 2, 1:10 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
110 PM MDT SUN JUN 2 2019

UTZ007-021945-
Wasatch Mountains I-80 North UT-
110 PM MDT SUN JUN 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CACHE AND
NORTHWESTERN RICH COUNTIES UNTIL 145 PM MDT...

At 109 PM MDT, National Weather Service Doppler radar indicated a
cluster of strong thunderstorms over Laketown and the Bear
River Mountains...moving north at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible.

Locations impacted include...
Laketown, Garden City, Garden, Beaver Mtn, Meadowville, Pickelville
and Lakota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4175 11128 4176 11167 4200 11171 4200 11127
      4201 11125 4201 11120 4200 11116
TIME...MOT...LOC 1909Z 197DEG 13KT 4181 11137

Bonnette

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:08 PM MDTSpecial Weather StatementSLCJuab52 min
Jun 1, 6:10 PM MDTSpecial Weather StatementSLCJuab50 min
Jun 1, 6:12 PM MDTSpecial Weather StatementSLCUtah48 min
Jun 1, 6:57 PM MDTSpecial Weather StatementSLCTooele33 min
Jun 1, 7:24 PM MDTSpecial Weather StatementSLCJuab36 min
Jun 1, 7:42 PM MDTSpecial Weather StatementSLCTooele33 min
Jun 1, 7:54 PM MDTSpecial Weather StatementSLCTooele51 min
Jun 1, 8:13 PM MDTSevere Thunderstorm WarningSLCTooele32 min
Jun 1, 8:20 PM MDTSpecial Weather StatementSLCTooele25 min
Jun 1, 9:17 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Tooele28 min
Jun 1, 9:21 PM MDTSpecial Weather StatementSLCBox Elder39 min
Jun 2, 1:10 PM MDTSpecial Weather StatementSLCCache35 min
Jun 2, 2:16 PM MDTSpecial Weather StatementSLCMorgan44 min
Jun 2, 2:23 PM MDTSpecial Weather StatementSLCRich52 min
Jun 2, 2:57 PM MDTSpecial Weather StatementSLCMorgan48 min
Jun 2, 3:14 PM MDTSpecial Weather StatementSLCRich46 min
Jun 2, 3:30 PM MDTSpecial Weather StatementSLCMillard30 min
Jun 2, 3:55 PM MDTSpecial Weather StatementSLCCache35 min
Jun 2, 5:16 PM MDTSpecial Weather StatementSLCUtah29 min
Jun 2, 5:43 PM MDTSpecial Weather StatementSLCUtah32 min

Nearby

Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.